Iowa, 2020

Hail and Damaging Wind in Iowa, June 21, 2020

June 21, 2020 · NWS FSD · 3 events in 2 counties and zones

Thunderstorms developed on the nose of the elevated instability gradient in the late night and early morning hours. With up to 1000 J/kg MUCAPE, a few storms produced large hail from northeast Nebraska into northwest Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms developed on the nose of the elevated instability gradient in the late night and early morning hours. With up to 1000 J/kg MUCAPE, a few storms produced large hail from northeast Nebraska into northwest Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 21, 3:26 AM CST, 2 hours 4 minutes earlier.

Area forecast discussion, Jun 21, 3:26 AM CST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
426 AM CDT Sun Jun 21 2020

.SHORT TERM...(Today and Tonight)
Issued at 426 AM CDT Sun Jun 21 2020

Strong troughing remains through the Canadian prairie provinces,
with several impulses seen shuffling around the larger trough.
The first passed by during the evening on Saturday, and jet streak
exiting quickly through WI.  The next upstream feature seen with a
fairly distinct darkening pressing across MT, and a good anomaly in
the PV fields pushing along the MT/WY border at 08z.  While richer
moisture fields remain tied up in the southern Plains, the wake of
the earlier convection is not lacking, especially considering the
relatively cool temperatures aloft.

Evening and early overnight convection pretty much riding the edge
of the stronger instability gradient as the low-level jet veered
somewhat overnight, but are starting to see the impact of advecting
elevated mixed layer with some development of accas in northeastern
NE over the last hour.  This areas looks to scoot out across the
lower Missouri River valley and across northwest IA through the
morning, likely with some isolated showers/thunderstorms. A few
sprinkles cycling down with the larger scale trough lift and slowly
advancing frontal boundary across central SD, and may bring a few
sprinkles or brief showers to a few spots north of I-90 early this
morning.

Otherwise, should be somewhat quiet the first half or bit more of
the day as ingredients start to meld to a potential severe weather
and heavy rain event across parts of the area this afternoon. One
challenge will be the increase in mid to upper-level clouds which
could diminish the potential destabilization in areas today.  By mid
afternoon, likely to see weakly capped MLCAPE somewhere in the 1500-
2500 J/kg range, greatest ahead of the boundary in far southeast
SD/northeast NE/northwest IA.  The arrival of the strong PV
advection between 18z-21z into southeastern SD should mark the
uptick in convective coverage near the boundaries as the remaining
cap is eroded away through heating/lift. Main genesis zone should be
close to a KTKC-KFSD-KYKN line, roughly where the boundary expected
by 20-21z. Latest HRRR/RAP leave this boundary largely inert in lieu
of even earlier and prefrontal development, but given the forcing
would not expect this to be the eventual evolution.

Dynamics support a fairly rapid upscale linear growth, which should
transition threat from afternoon hail/wind to mainly wind/heavy
rainfall through the evening. Some early storms which maintain
discrete structures or embedded supercells in the line could produce
hail up to hen egg or a bit larger, as well as winds to around 70
mph. 0-3km shear is largely boundary parallel in component, but any
deformations could locally enhance risk for damaging wind in parts
of NW IA early evening. PMM's suggest that locally heavy rainfall of
2+ inches possible mainly near/south of I-90, but at this point
confidence in a more focused area for threat is lacking, with any
area of concern captured with WPC slight risk of excessive rainfall.

A few postfrontal shower/storms may continue for a time overnight as
a reinforcing wave works to enhance some 850-700hPa frontogenesis
especially by later night. However, this will be in the face of some
attempt to dry from below, so have cut back PoPs a bit for a while
overnight before bringing back chances late night.

.LONG TERM...(Monday through Saturday)
Issued at 426 AM CDT Sun Jun 21 2020

On Monday, have a period of slightly stronger deep-layer forcing
which will focus mainly through the southern half of the area,
before the passage of the larger jet/trough induce further drying
from the north. Clouds will be slow to break from the north, and
likely to see temps constrained to the lower to mid 70s much of
the day.

Tuesday looks to be influenced by the cold cyclonic core of the
troughing lingering through MN/IA. Have increased clouds
considerably over initial blend, and also expanded the threat of
isolated to scattered midday and afternoon showers/storms, with
profiles very supportive of a healthy cumulus field, with vertical
depths exceeding the -20C layer suggesting a lightning threat as
well. This should edge out Monday for the coolest day of the week
for most, with temps again in the lower to mid 70s.

Heading through the end of the week, the trough will begin to shift
east enough to allow a decent warm up by Tuesday, although recent
wetness and the fairly quiet winds are a concern to the warming
potential. So is the fairly cool start to the day, with a lot of
lower to mid 50s.  Could again see a cumulus field with lesser
vertical extent on Wednesday, especially near/east of I-29.
Stronger ridging aloft by Thursday into Friday, with warm advection
returning the next chance for storms to the area. Evolution of the
details in the longer wave by the end of the week and weekend are up
in the air, with most guidance suggesting at some point potential
for some thunderstorms/heavy rainfall, somewhere between Thursday
night and Saturday as another trough pushes into the ridge.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 101 AM CDT Sun Jun 21 2020

Main aviation concerns surround the convection potential for
mainly later today and this evening. Boundary dropping southeast
will focus potential for strong to severe convection by mid to
late afternoon which will drift southeast. Stronger cells will
likely have MVFR ceilings and as low as IFR visibilities, as well
as the potential for surface wind gusts in excess of 50 kts and
large hail. The main threat would appear to be mainly near and
south/east of KFSD from 21z-03z.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...Chapman
LONG TERM...Chapman
AVIATION...Chapman
Hazardous weather outlook, Jun 21, 4:53 AM CST, 37 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
553 AM CDT Sun Jun 21 2020

SDZ038-039-050-052>054-057>060-063-064-221100-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison-
Hanson-Charles Mix-Douglas-
553 AM CDT Sun Jun 21 2020

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...Today and tonight.

As thunderstorms develop this afternoon, an isolated thunderstorm
could become strong to severe. Hail up to half-dollar size and wind
gusts to around 60 mph will be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A chance for thunderstorms appears to return late week, but it is too
early to determine the timing or potential for a severe weather
threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 2 pm and 6 pm.

MNZ071-072-080-081-097-098-SDZ040-055-056-061-062-065-066-068-069-
221100-
Lincoln-Lyon-Murray-Cottonwood-Pipestone-Rock-Brookings-Lake-Moody-
McCook-Minnehaha-Hutchinson-Turner-Bon Homme-Yankton-
553 AM CDT Sun Jun 21 2020

This Hazardous Weather Outlook is for southwest Minnesota, east
central South Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

Thunderstorms will develop between 2 pm and 5 pm across southeast
South Dakota into southwest Minnesota. Strongest storms could produce
large hail up to golf ball size and damaging winds to 70 mph. The
severe weather threat should shift south of the area between 600 pm
and 800 pm. Some areas of heavy rainfall are possible, which could
produce ponding of water in poor drainage and rural areas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A chance for thunderstorms appears to return late week, but it is too
early to determine the timing or potential for a severe weather
threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 2 pm and 8 pm.

IAZ001>003-012>014-020>022-031-032-MNZ089-090-NEZ013-014-SDZ067-070-
071-221100-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Nobles-Jackson-Dixon-Dakota-Lincoln-Union-
553 AM CDT Sun Jun 21 2020

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska and southeast South
Dakota.

.DAY ONE...Today and tonight.

A few early morning thunderstorms in the lower Missouri River valley
will move through southern portions of northwest Iowa. These storms
may produce spotty hail up to dime to quarter size.

Additional thunderstorms are expected to develop between 300 pm and
500 pm, and will be capable of producing hail to around hen egg size
and winds to 70 mph. Severe storm threats should diminish late
evening. Rainfall rates of 1 to 2 inches per hour are possible with
storms, which could produce spotty flash flooding during the late
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A chance for thunderstorms appears to return late week, but it is too
early to determine the timing or potential for a severe weather
threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed between 3 pm and 10 pm.

The radar

The Omaha radar (KOAX), 121 km away, was scanning. The volume nearest the first event began at 11:31 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Woodbury

When
June 21, 5:30 AM CST to 5:32 AM CST
Where
Woodbury County, 1.38 mi S of Bronson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.400, -96.200

Hail, Woodbury

When
June 21, 5:30 AM CST to 5:32 AM CST
Where
Woodbury County, 0.86 mi SW of Bronson
Measured
0.88 in hail
Reported by
Public
Coordinates
42.410, -96.210

Thunderstorm Wind, Plymouth

When
June 21, 5:34 AM CST to 5:37 AM CST
Where
Plymouth County, 2.54 mi E of Westfield
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
42.750, -96.550

Winds brought down a 20 foot tall oak tree across a county highway. Property damage costs are rough estimates.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 905659, 905660, 905662.